This message came from a patient suffering from Topical Steroid Withdrawal/Red Skin Syndrome:
“Every time I see a doctor or dermatologist they don’t know what I am talking about – they say steroids just thin the skin. The most recent derm who I was told was one of the best in Sydney started off by saying that TSW is a “load of s**t” and doesn’t really exist. I was so upset when she told me to just go back on steroids.”
But TSW does really exist. In fact, millions of children and even elderly adults worldwide suffer from topical steroid addiction and/or the pain of TS withdrawal. This child (Figs. 1 & 2) was fortunate. Had the TS not been stopped, he could well have become addicted to them for the rest of his life. So, if your child is being treated with TS, try to find a natural remedy instead, such as wheatgrass – a remedy I have used successfully since 1995.
Figure 1 shows how easily TS can damage an infant’s skin after just two months’ use of these drugs. This is the first step towards topical steroid addiction. Fortunately, his mother changed to using wheatgrass extract only. In Figure 2, the skin has improved significantly in just three weeks. Topical steroids were no longer applied or required.
TS can cause severe skin damage and can even be life-threatening if the skin becomes infected.
However, most of these complications can be avoided if wheatgrass is used instead of topical steroids. In fact, infancy is the time to nip eczema in the bud because once the drugs have been introduced, addiction and permanent skin damage can easily follow, causing a lifetime of suffering.
Since the 1950’s, when topical steroids were first introduced, many doctors, (including myself in my pre-wheatgrass days) denied that these drugs damaged or thinned the skin. In fact the withdrawal symptoms – the so-called “red skin syndrome” – were initially attributed to eczema when in fact they were due to withdrawal side effects from topical steroids such as:
- Thinning, cracking, weeping and other damage to the skin’s protective function
- Severe flares when the drugs were withdrawn or the dose reduced.
What about “Red Skin Syndrome”?
Figure 3 is a classic example of why one of the negative effects of TS (there are many) was so-named. It also shows how wheatgrass returned the patient to living a normal life after suffering most of her life. It took a year for her to recover, but her perseverance with wheatgrass won the battle.
Adverse (side) effects like this can occur soon after stopping or even reducing the dose of topical steroids – the so-called “rebound” effect. Severe cases may even require hospitalisation for treatment of pain, septicemia (blood poisoning), and mental stress such as depression etc.
It is important to understand that the majority of children outgrow eczema by the time they reach adulthood. However, if they have been “treated” with TS, they can become so addicted that withdrawal flares quickly develop soon after the steroids are stopped or even reduced. Stronger topical steroids may then be introduced to control the withdrawal symptoms of the weaker one! So the cycle continues.
As world populations age, we are seeing increasing numbers of elderly patients being treated for lifelong “eczema” when in fact they are suffering from topical steroid addiction. Many of my TSW patients have been in their 70’s and have recovered thanks to wheatgrass.
Therefore, avoid using topical steroids for eczema. Seek other forms of treatment, particularly for infants and young children. Children shouldn’t have to suffer through to adulthood. Wheatgrass extract can play a significant role in reaching this aim.
HOW DO TOPICAL STEROIDS DO SO MUCH DAMAGE?
The skin is a highly complex organ that has many functions, for instance:
- Protection of the body from injury, bacteria etc.
- Sensation e.g. pain, touch, temperature, pressure sensors keep the brain informed.
- Regulation of body temperature.
- Prevention of infection by immune cells which are very close to the skin surface. (Blue arrow)
Fig. 4. is a simplified drawing of normal skin which is in reality, extremely complex. Just under the skin surface are immune cells that are critical for notifying the body’s immune system to take action if bacteria etc. invade the skin. When this function is lost due to thinning of the skin by topical steroids, the risk of blood infection (septicemia) increases significantly.
Also, topical steroids damage and lay bare highly sensitive pain receptors (nociceptors) which can lead to severe pain. Damage also occurs to blood vessels, sweat glands, hair follicles, sebaceous glands etc., that are crucial for the skin to function properly as a “protective organ”. Also, bear in mind that these drugs can adversely affect the “whole body” immune system by damaging or destroying circulating immune cells.
Therefore, the aim with TSW sufferers should be to restore and maintain all skin and body functions. This will take time, patience and much TLC, but it can be done.
Finally, numerous minute blood vessels and nerves control the delivery of nutrients and oxygen to skin cells. When the skin is thinned by TS, the blood supply can be seriously compromised.
(Please note: Immune-suppressant drugs such as cyclosporin, acyclovir and oral steroids commonly used for “eczema” can cause similar damage to the body’s immune status and should be avoided if at all possible.) Also, I believe the term “steroid addiction” is inappropriate because it suggests the patient is to blame for following the doctor’s advice which actually caused the problem.)
OVERCOMING TOPICAL STEROID ADDICTION WITH WHEATGRASS
The main problem with orthodox medical treatment for TSW i.e. using “stronger” drugs, is that it does not assist the skin’s recovery. In fact, it has the opposite effect. We therefore have to turn to “alternative” or “natural” therapies such as wheatgrass to solve the problem.
Depending on the length of time TS have been used, wheatgrass helps restore the skin to normal. It may take 6 months or more depending on the amount of damage done to the skin, the patient’s immune status and other factors. It works for most TSW patients and is more humane than going “cold turkey”. Because of the suffering these patients endure, topical steroids should simply not be used or recommended. There are better ways to deal with the problem.
HOW TO USE WHEATGRASS FOR TSW
Here I discuss using a commercial wheatgrass extract of my own formulation, under the brand name of “Dr Wheatgrass”. So far I have not been able to locate an alternative brand, otherwise I would mention it/them.
1. Topical (for all ages): Apply the Skin Recovery Spray and apply just a little over the WORST AFFECTED AREAS only, and no more than three times a week. Say, Monday, Wednesday and Friday, and persevere.
2. Systemic or whole body: Add the Dr Wheatgrass Supershots – just half a teaspoonful (2.5ml) twice weekly. Monday and Friday. OR take a small glass of fresh wheatgrass juice if available. It’s easy to grow and juice your own wheat seeds at home.
….and persevere. Expect to take about one year for your skin AND your immune system to show obvious signs of recovery.
SOME OTHER TREATMENT METHODS
- “COLD TURKEY” (i.e. Stop topical/oral steroids, sweat it out, and suffer immeasurably)
This is by far the most inhumane way of weaning a TSW sufferer off topical steroids and should not be attempted without medical supervision being readily available (e.g. should there be a necessity for antibiotics or hospital admission) and substantial psychological support.
- GRADUAL REDUCTION OF TOPICAL STEROIDS This is another approach, but it requires regular monitoring and dosage review by a medical professional. I have used this method successfully many times in combination with wheatgrass, and it can be very effective if the patient is able to persevere, but it would be difficult to manage online.
Worth reading: A medical journal article published in 2014 warning of concerns about adverse effects of topical steroids, particularly on the immune system.
Wheatgrass and other cereal grasses have been the subject of considerable clinical and laboratory research since the 1930’s in the US and elsewhere. It has been proven highly successful for the treatment of burns, injuries, skin pathology, and many other conditions.
AN EXAMPLE OF LONG TERM ADVERSE EFFECTS OF TS REPAIRED WITH WHEATGRASS
Wheatgrass is not a ‘quick fix’. There is no such thing. It takes time – usually about 6 to 12 months – to regain stable skin. The example on the left clearly shows reduction in the size of TS-caused skin folds on the patient’s elbow.
Some more tips:
For young children, avoid soap and baths which remove the natural oil from the skin. Instead, use only a warm, damp flannel.
For adults, each day without TS is another day towards recovery. Mark your calendar for 12 months and tick off the days. You may not be fully recovered by then, but you will be well on the way and gaining confidence in the decision you might have made to “beat the beast”. You will also feel proud of yourself for persevering and regaining control of your life.
Dr. Chris Reynolds.
Read more about wheatgrass healing: